Recovery from Benzodiazepine Addiction and Overdose: What to Expect
Benzodiazepines, also called benzos, are medications used to treat or manage several conditions, including anxiety, seizure disorders, and sleep disorders. However, benzodiazepines can be addictive, particularly if they aren’t used correctly.
Benzodiazepines should only be used for short periods and only under a doctor’s supervision. If you use benzodiazepines for more than a few weeks, you run the risk of becoming addicted. The same may happen if you take more than your prescribed amount or you take them more often than you should. Taking them with alcohol or other drugs, including opioids, increases the chances of becoming addicted.
If you or someone you know is addicted to a benzodiazepine, there is hope and the addiction can be treated. At the same time, it’s important to seek help and treatment for potentially serious benzodiazepine withdrawal symptoms. Learn more about recovering from benzodiazepine addiction, as well as important information on recognizing and getting help for benzodiazepine overdoses.
Benzodiazepine overdoses can occur accidentally or on purpose. Accidental overdoses can happen when people forget they’ve taken their dose and take too much when they do remember, or if someone–like a child–gets hold of the medication and unknowingly ingests it.
Some signs and symptoms of a benzodiazepine overdose include:
Difficulty controlling muscles
Bluish color to the lips and fingertips
Benzodiazepine overdoses are potentially fatal medical emergencies. If someone is showing symptoms, call 911 immediately and tell the operator you suspect a benzodiazepine overdose. If possible, have the bottle on hand so you can tell the operator exactly what drug was taken and how many tablets may have been in the bottle. It is also essential to mention if you think the person consumed other drugs or alcohol.
Once medical help arrives, the emergency medical technicians or paramedics will determine if there is any danger with the patient’s breathing and administer oxygen if necessary, either through a mask or intubation (inserting a breathing tube).
In the emergency room, if doctors believe the overdose is related only to a benzodiazepine, they may administer a drug called flumazenil, which can reverse the effects. However, it cannot be given if doctors suspect other drugs in the patient’s system as well.
Intravenous (IV) fluids may be given and the patient will be monitored to ensure that there are no serious complications.
Recovering from an addiction from any substance isn’t easy but once you’ve made the decision to do so, there is help available. Benzodiazepine withdrawal symptoms can be serious, even life-threatening, but doctors and addiction counselors will work to make the process as safe and effective as possible.
Benzodiazepine withdrawal symptoms can include:
How quickly the symptoms appear and their intensity depends on what type of benzodiazepine was used, as well as the amount and duration of your use.
Options for getting help include:
Inpatient rehabilitation programs in a hospital or clinic
12-step peer-to-peer support groups
The most effective approach for you depends on several factors including the seriousness of the addiction, rehabilitation program costs and availability, and how much support you have from family and friends. Whichever option you choose, it’s important to speak to a doctor so you can have medical supervision during the withdrawal period.
Inpatient treatment programs provide you with a structured, focused environment and access to medical personnel who supervise the detoxification. You will also meet with therapists and counselors to work on why the addiction started and how to reduce the risk of relapses. The length of stay varies, and can be anywhere from a few weeks to a few months. Throughout the program, staff members will work with the participants to prepare them for life after discharge.
Outpatient programs allow participants to continue living at home and go to school or work, but still provide support in terms of monitoring health and providing support. Medical staff will track your reaction to withdrawal. How often you visit the clinic or program depends on the program itself. Some programs are intensive, particularly in the beginning, requiring participants to attend each day, while others may be a few days a week or weekly.
Twelve-step programs can be part of an official rehabilitation program or an individual choice. These programs, based on the Alcoholic Anonymous approach, encourage peer-to-peer support as you go through the withdrawal process.
Treatment for benzodiazepine withdrawal focuses on how you cope while slowly weaning you from the drugs. Because withdrawal side effects can be serious, doctors do not recommend a “cold turkey” approach to stopping your use of benzos.
Separately, because most people take benzodiazepines to manage a condition like anxiety or insomnia, withdrawing from the drug may worsen their symptoms. Rehab support programs can help participants find other, safer ways to manage these underlying conditions. This could be through counseling, different medications, starting up new activities, or participating in group therapy programs.
Admitting you need help for an addiction can be hard. But doing so can save your life. If you are taking benzodiazepines and feel your dependence may be out of control, ask for help. Speak with a friend or family member, or visit your doctor. Discuss the problem and see what options are available to you. This is the first step in recovery, and in building a network of support for every step after.